Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 25, NWS Seattle, WA

December 21, 2020

NWS Seattle, WA issued this wind advisory at Dec 21, 2020, 3:01 AM PST. It took effect at Dec 21, 2020, 6:34 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 3:01 AM PST (11:01 UTC)
In effect from
Dec 21, 2020, 6:34 AM PST
Expired
Dec 21, 2020, 4:00 PM PST
In force
9 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

555 
WWUS76 KSEW 211101
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
301 AM PST Mon Dec 21 2020

WAZ517-220000-
/O.NEW.KSEW.WI.Y.0025.201221T1600Z-201222T0000Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
301 AM PST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM PST
THIS AFTERNOON...

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph 
  expected becoming west in the aftenroon.

* WHERE...Central Coast.

* WHEN...From 8 AM this morning to 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
444 
WWUS76 KSEW 211434
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
634 AM PST Mon Dec 21 2020

WAZ517-212245-
/O.EXT.KSEW.WI.Y.0025.201221T1434Z-201222T0000Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
634 AM PST Mon Dec 21 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
594 
WWUS76 KSEW 211804
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
1004 AM PST Mon Dec 21 2020

WAZ517-220000-
/O.CON.KSEW.WI.Y.0025.000000T0000Z-201222T0000Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
1004 AM PST Mon Dec 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Central Coast.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
720 
WWUS76 KSEW 212357
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
357 PM PST Mon Dec 21 2020

WAZ517-220100-
/O.EXP.KSEW.WI.Y.0025.000000T0000Z-201222T0000Z/
Central Coast-
Including the cities of Aberdeen and Hoquiam
357 PM PST Mon Dec 21 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Winds have decrease below advisory threshold this afternoon. 
Expect breezy westerly to northwesterly winds to persist through
the next several hours with occasional gusts of 25 to 30 mph at
times. Winds will taper off tonight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:00 AM PST, 1 minute earlier.

Area forecast discussion, Dec 21, 3:00 AM PST, 1 minute before
Area Forecast Discussion
National Weather Service Seattle WA
300 AM PST Mon Dec 21 2020

.SYNOPSIS...A frontal system will bring rain today. Snow levels
will lower as cold air filters in the area this afternoon and
evening with snow possibly mixing with rain. An upper ridge will
bring dry weather Tuesday through Thursday. Wet weather will
return Christmas Day into Saturday as a front moves through the
area.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...A messy and complex
frontal system will cross the area today. Rain is currently
lifting north into the area as a warm front. This will stall over
the area later this morning. An upper trough will move into the
area this afternoon and evening and push a cold front through the
area with precipitation tapering from the west.

Widespread river flooding does not look like a concern any more.
See the hydrology section below for more details.

A surface low will track west to east through the middle of
Western Washington today. South of the low, gusty south winds are
likely for the Central Coast. It will also be breezy to locally
windy elsewhere with the low tracking through the area but nothing
too impactful is expected.

Along and north of the low, northerly winds will develop today.
At the same time, cooler air aloft will work its way into the
region as the upper trough and cold front move through. This will
help drag snow levels down. Heavier rain rates could also drag
snow levels down this afternoon near the cold front.

All of this means there is a threat of lowland snow later today.
As usual, pinning down the details is very tricky and uncertainty
is high. Ensembles are sending a strong signal that there is at
least a chance of snow for the interior lowlands, mainly from
Tacoma north. However, there isn't any cold air in place and the
ground is not cold so it will be hard for accumulations to
develop on the roads. We probably won't really know how this will
all shake out until the event is underway. For now the main
messaging will be possible snow for the lowlands later today but
minimal accumulations and impacts. That could change of course. Stay
tuned.

There will also be a good shot of snow for the mountains. On the
north side of the stalled front, snow levels will be lower and
heavy snow is possible through early this evening. Further
south, snow levels will be high enough today for mostly rain below
6000 feet. Snow levels will fall below pass level this evening
and the passes could pick up advisory amounts tonight before
showers taper Tuesday morning.

Tuesday and Wednesday look dry with high pressure aloft in
control. A few showers will probably linger into Tuesday morning
for the Cascades. Besides that there will be some lingering clouds
on Tuesday then the lower levels dry for a mostly sunny day on
Wednesday. Schneider

.LONG TERM /THURSDAY THROUGH SUNDAY/...High pressure will bring a
dry day on Thursday. A front will bring a little rain on Friday
(Christmas Day). A trailing upper trough will keep things
relatively wet into Saturday. A bit of a split flow pattern looks
to develop Sunday and Monday resulting in relatively quiet
weather for Western Washington. Schneider

&&

.AVIATION...Western WA will see rain over the region this morning
with cigs mostly in MVFR to IFR range. Expect gusty S/SW winds
along the coast. Showers will continue this afternoon and evening
with a cold front. Strong W/NW flow (gusts to 25 kt) will develop
behind this system tonight, with ongoing MVFR or IFR conditions.
33

KSEA...Cigs trending toward MVFR to IFR range today with rain.
Expect gusty S/SW winds flipping to NW/N 21-24z this afternoon.
Showers and MVFR to IFR cigs continue this evening. Showers will
decrease after 06z. 33

&&

.MARINE...Winds will increase over the waters today with a frontal
system over the region. Strong west to northwest flow will follow
tonight with a cold frontal passage - Gale Warnings or Small
Craft Advisories are in effect for all waters. Meanwhile, seas
will remain high at 10-16 feet. Winds will ease on Tuesday and
seas will subside under 10 ft Tuesday night. High pressure and
offshore flow will prevail Wednesday and Thursday. The next
frontal system will arrive Thursday night or Friday. 33

&&

.HYDROLOGY...A frontal system will bring rain, heavy at times
today. Precipitation will taper from west to east late this
afternoon and evening.

The expected QPF with the frontal system today no longer looks
like enough for river flooding. The flood watch has been canceled.
The exception will be the Skokomish river in Mason county. It
fell below flood stage yesterday evening and is lower than
previously forecast but the rains today should push it back to
flood stage by this afternoon. The river should crest early this
evening then fall below flood stage once and for all tomorrow
morning.

An elevated threat of shallow landslides will also continue today
into Tuesday due to the recent heavy rains.

River flooding is not expected for the rest of the week. Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Tuesday for Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties.

     Winter Storm Warning until 7 PM PST this evening for Cascades of
     Whatcom and Skagit Counties.

     Winter Storm Warning until 4 PM PST this afternoon for Olympics.

     Wind Advisory from 8 AM this morning to 4 PM PST this afternoon
     for Central Coast.

PZ...Small Craft Advisory until 4 PM PST Tuesday for Grays Harbor Bar.

     Gale Warning until 4 AM PST Tuesday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm.

     Small Craft Advisory until 6 PM PST this evening for Central
     U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
     Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Gale Warning from 6 PM this evening to 4 AM PST Tuesday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 4 AM PST Tuesday for Admiralty Inlet-
     Puget Sound and Hood Canal-West Entrance U.S. Waters Strait
     Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:40 PM PSTGale WarningSEW33 hr
Dec 21, 3:00 AM PSTWinter Storm WarningSEW19 hr
Dec 21, 3:00 AM PSTWinter Weather AdvisorySEW25 hr
Dec 21, 5:50 AM PSTRiver Flood WarningSEWMason43 hr
Dec 21, 2:47 PM PSTRiver Flood WarningSEWClallam6 hr
Dec 21, 2:57 PM PSTAreal Flood AdvisorySEWGrays Harbor, Island, Jefferson, King, Kitsap, Lewis and 4 more4 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.